Alert archive / Connecticut / Tornado Warnings in 2022
Tornado Warning 2, NWS Albany, NY
NWS Albany, NY issued this tornado warning at May 16, 2022, 5:40 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2022, 5:40 PM EDT (21:40 UTC)
- Expired
- May 16, 2022, 6:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
The radar
The Brookhaven radar (KOKX), 112 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 12:48 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
774
WFUS51 KALY 162140
TORALY
CTC005-162215-
/O.NEW.KALY.TO.W.0002.220516T2140Z-220516T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albany NY
540 PM EDT Mon May 16 2022
The National Weather Service in Albany has issued a
* Tornado Warning for...
Northeastern Litchfield County in northern Connecticut...
* Until 615 PM EDT.
* At 540 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Torrington, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
New Hartford, Winsted and New Hartford Center around 550 PM EDT.
Other locations impacted by this tornadic thunderstorm include West
Torrington, Torringford, Haight Vineyard, Mooreville, Nepaug,
Riverton, Kelly Corner, West Goshen, Beech Rock and Wrightville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
LAT...LON 4184 7331 4203 7301 4197 7303 4197 7289
4190 7291 4190 7294 4185 7295 4184 7294
4181 7295 4180 7302 4177 7301 4170 7316
TIME...MOT...LOC 2140Z 230DEG 49KT 4183 7315
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
MSEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this tornado warning went out at May 16, 5:18 PM EDT, 22 minutes earlier.
Area forecast discussion, May 16, 5:18 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 518 PM EDT Mon May 16 2022 .SYNOPSIS... A strong cold front will bring much cooler, less humid and windy conditions Tuesday into Wednesday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... ...Severe thunderstorm watch 227 valid through 8 PM for areas of the eastern Catskills, Hudson Valley and points east into western New England.... Organized line of storms with some strong to damaging winds and a few reports of hail tracking out of the Hudson Valley into western New England. The severe thunderstorm watch has been cancelled for the western Mohawk Valley, Schoharie Valley and southern Adirondacks. There is a distinct wind shift at the boundary layer and some upper divergence seen on the satellite imagery. The storms could strengthen as they approach the better instability in the Hudson Valley and parts of western New England, and as the boundary layer wind shift and increasing boundary layer winds track through. So damaging winds and some isolated hail is still possible and an isolated tornado cannot be ruled out as the strong boundary layer wind shift increases local vorticity within the storms. Locally heavy rain could cause standing water on some low spots and roadways, too. The storms should be long gone before midnight and some cloudiness should linger with the upper low tracking just north of the U.S./Canadian border. Winds will be steady from the west and northwest, gusty at times in some areas as cold advection spreads east. A few lingering showers could affect the western Mohawk Valley and southern Adirondacks through daybreak. Lows in the 40s to lower 50s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... Upper low and upper cold pool will support isolated to scattered showers north of I-90 Tuesday and intervals of clods and sun in most areas. Cold advection continues through Tuesday with gusty west to northwest winds. Highs in the 60s with some 50s higher terrain and around 70 mid Hudson Valley and NW CT. Clearing Tuesday night and sunny Wednesday as weak warm advection begins through the day Wednesday with low level ridging building over our region. Highs Wednesday in the 60s with around 70 Hudson Valley from the Capital Region southward and NW CT, but around 60 higher terrain. Stronger warm advection Wednesday night into Thursday with weak upper energy, a little increase in boundary layer flow and isentropic lift. Not much deep moisture but enough for isolated to scattered showers toward daybreak Thursday and through the day Thursday. Highs Thursday in the mid 60s to lower 70s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The extended forecast will features a brief warm up to above normal temps to close the week and open the weekend, but then a strong cold front moves through with cooler and drier weather to close the weekend. High pressure will bring fair weather to open the week with temps running below normal. Thu night into Friday...The mid and upper level flow becomes zonal in the wake of a weak upper level disturbance on Thu. A weak sfc high builds in over NY and New England with temps cooling off into the mid 40s to lower 50s across the region. On Friday, mid and upper level heights will rise over the eastern CONUS, as a broad mid and upper level trough moves east of the Rockies across the central and northern Plains into central Canada. A warm front lifts north of the region with a few showers and possibly a thunderstorm over the western Adirondacks and western Mohawk Valley. Southwest flow will prevail aloft in the warm advection pattern with H850 temps rising to +15C to +17C according to the latest GFS and expect temps to rise above normal with 70s over the higher terrain, and upper 70s to lower 80s in the valleys. Fri Night into Sat Night...The heat will briefly on, as a hot air mass builds in across eastern NY and western New England with H850 temps rising +1 to +2 STDEVs above normal. The actual H850 temps increase to +17C to +19C ahead of the approaching cold front. A mild night is expected Fri night with a prefrontal disturbance possibly focusing a few isolated showers. Lows will be in the mid 50s to mid 60s. A cold front and a prefrontal trough may trigger a few stronger storms late Sat pm into Sat night. Max temps in the mid 80s to around 90F are possible in the valleys, with upper 70s to mid 80s over the higher terrain on Sat. SPC does have the western Mohawk Valley and southern Adirondacks in the Day 6 of the Days 4 to 8 outlook. The timing of the cold front will be critical for any stronger storms. We placed a chance of thunderstorms in the I-90 corridor northward Saturday afternoon into the early evening. We kept a slight chance of thunderstorms in for Saturday night. Depending on the degree of cold advection and the cold front placement lows will fall back into the 50s to lower 60s. Sunday...The ECMWF/GFS is slower than the WPC guidance bringing the cold front across the entire area, the flow becomes parallel aloft and a slower timing with a weak disturbance moving along it is possible. We kept a chance of showers throughout the day with seasonable temps in upper 60s to upper 70s across the region with some cooler readings over the mtns. Sunday night into Monday...High pressure builds in across the region in the wake of the cold front. Cooler and drier weather filters in with lows in the 40s with a few upper 30s over the western Adirondacks and some lower 50s in the mid Hudson Valley/NW CT. Highs Monday look to run below normal with 60s in the valleys, and 50s to lower 60s over the hills and mtns with the sfc anticylone building in from the lower OH Valley and Great Lakes Region. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... An approaching cold front will bring frontal and pre-frontal thunderstorms, some of which may be severe, to the region. Showers may persist overnight before clearing tomorrow. VFR conditons are currently prevalent at all terminals with scattered cumulus, but will degrade as prefrontal storms pass SSW- NNE through the region 18-20Z. The main frontal line of storms arrives around 20-21Z arriving from west to east, when heavy rain and IFR vsbys may occur. Showery precipitation may persist behind the front through to approx. 06Z Tuesday. Otherwise, post- frontal conditions improve to VFR after 05-06Z Tue. Winds are currently moderate out of the south ahead of the cold front. During thunderstorms, winds may increase substantially to 25 kt and could gust much higher, particularly in severe storms. Behind the front, westerly 10-15 kt winds will gust to 22-26 kt after 06Z Tue. Outlook... Tuesday Night: Low Operational Impact. Breezy. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: Moderate Operational Impact. Scattered SHRA. Thursday: Moderate Operational Impact. Scattered SHRA. Thursday Night: No Operational Impact. NO SIG WX. Friday: Low Operational Impact. NO SIG WX. Friday Night: Low Operational Impact. Slight Chance of SHRA. Saturday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... Westerly winds will gust 30 to 40 mph on Tuesday... A strong cold front will bring much cooler, less humid and windy conditions Tuesday into Wednesday. Maximum RH values of between 80 and 100 percent tonight. RH values will decrease to minimum values of around 40 to 55 percent on Tuesday but near 60 percent in the southern Adirondacks and western Mohawk Valley. RH values up to above 70 percent Tuesday night. RH values drop to 20 to 30 percent Wednesday Winds today will become westerly tonight behind a cold front passage and increasing to 5 to 15 mph. Winds on Tuesday will remain westerly and increase to 10 to 20 mph with gusts of 30 to 40 mph. West to northwest winds will diminish to 15 mph or less Tuesday night. Winds will be northwest at 15 mph or less Wednesday. && .HYDROLOGY... A strong cold front will move across the area through this evening, bringing widespread showers and thunderstorms. Downpours will occur with thunderstorms and may result in minor flooding of urban, poor drainage and low lying areas. Thunderstorms will be moving fairly quickly though, so the threat of flash flooding is low. Only minor rises may occur on larger rivers and streams. Mainly drier, cooler and breezy conditions are then expected Tuesday into Wednesday behind the cold front. A few showers will be possible on Tuesday, mainly north of Albany. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...NAS NEAR TERM...NAS SHORT TERM...NAS LONG TERM...Wasula AVIATION...Picard FIRE WEATHER...NAS HYDROLOGY...NAS
Hazardous weather outlook, May 16, 4:05 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 405 PM EDT Mon May 16 2022 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-171100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 405 PM EDT Mon May 16 2022 ...SEVERE THUNDERSTORM WATCH 227 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 16, 5:07 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
507 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 2 NE QUAKER SPRINGS 43.06N 73.61W
05/16/2022 SARATOGA NY 911 CALL CENTER
TREE DOWN BLOCKING HATHAWAY RD.
&&
EVENT NUMBER ALY2203210
LMPLocal storm report, May 16, 5:09 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
509 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG SCHUYLERVILLE 43.10N 73.58W
05/16/2022 SARATOGA NY 911 CALL CENTER
TREE DOWN BLOCKING PEARL ST.
&&
EVENT NUMBER ALY2203211
LMPLocal storm report, May 16, 5:16 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
516 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 3 NE SALISBURY 43.16N 74.81W
05/16/2022 M1.48 INCH HERKIMER NY COCORAHS
FELL IN 25 MINUTES.
0300 PM TSTM WND DMG 1 S WEST WINFIELD 42.86N 75.19W
05/16/2022 HERKIMER NY SOCIAL MEDIA
TREES AND WIRES DOWN.
0304 PM TSTM WND DMG 6 NE WEST WINFIELD 42.93N 75.10W
05/16/2022 HERKIMER NY SOCIAL MEDIA
TREES AND WIRES DOWN. TIME APPROXIMATE.
0308 PM TSTM WND DMG 6 NE WEST WINFIELD 42.93N 75.10W
05/16/2022 HERKIMER NY LAW ENFORCEMENT
TREES AND WIRES DOWN.
0308 PM TSTM WND DMG 5 NE WEST WINFIELD 42.93N 75.12W
05/16/2022 HERKIMER NY LAW ENFORCEMENT
TREE DOWN ON ROAD.
0330 PM FUNNEL CLOUD 5 SW CHARLESTON FOUR CO 42.76N 74.49W
05/16/2022 SCHOHARIE NY SOCIAL MEDIA
VIDEO EVIDENCE OF FUNNEL CLOUD ALONG US 20.
0334 PM TSTM WND DMG 1 WNW RICHMOND 42.39N 73.39W
05/16/2022 BERKSHIRE MA AMATEUR RADIO
TREE DOWN ON ROADWAY.
0400 PM HAIL 3 NW SAUGERTIES 42.11N 73.99W
05/16/2022 E1.00 INCH ULSTER NY SOCIAL MEDIA
0409 PM TSTM WND DMG 3 SSW PINE BUSH 41.61N 74.35W
05/16/2022 ULSTER NY SOCIAL MEDIA
TREES AND WIRES DOWN.
0442 PM TSTM WND DMG 1 ENE COXSACKIE 42.37N 73.78W
05/16/2022 COLUMBIA NY 911 CALL CENTER
TREE DOWN IN ROADWAY.
0443 PM TSTM WND DMG 1 W EAST SCHODACK 42.56N 73.65W
05/16/2022 RENSSELAER NY AMATEUR RADIO
TREE DOWN ON WIRES.
0453 PM TSTM WND DMG 2 SW MOREAU 43.22N 73.71W
05/16/2022 SARATOGA NY 911 CALL CENTER
TREE DOWN BLOCKING ROADWAY, SOUTH RD AT OLD SARATOGA
RD.
0454 PM TSTM WND DMG SCHUYLERVILLE 43.10N 73.58W
05/16/2022 SARATOGA NY 911 CALL CENTER
TREE DOWN BLOCKING PEARL ST.
0455 PM TSTM WND DMG 2 NE QUAKER SPRINGS 43.06N 73.61W
05/16/2022 SARATOGA NY 911 CALL CENTER
TREE DOWN BLOCKING HATHAWAY RD.
&&
EVENT NUMBER ALY2203198 ALY2203203 ALY2203205 ALY2203199 ALY2203200
ALY2203204 ALY2203201 ALY2203208 ALY2203202 ALY2203206 ALY2203207
ALY2203209 ALY2203211 ALY2203210
WasulaLocal storm report, May 16, 5:29 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
529 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND DMG 2 SE CASTLETON-ON-HUDSO 42.51N 73.72W
05/16/2022 RENSSELAER NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY2203212
SNDLocal storm report, May 16, 5:32 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
532 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 2 N NASSAU 42.54N 73.61W
05/16/2022 RENSSELAER NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY2203213
SNDLocal storm report, May 16, 5:35 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
535 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 3 WSW WESTERLO 42.49N 74.09W
05/16/2022 ALBANY NY 911 CALL CENTER
TREES AND WIRES DOWN
&&
EVENT NUMBER ALY2203214
WASULAThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:27 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 63 min |
| May 16, 4:53 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 67 min |
Nearby
Tornado Warnings in Connecticut, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.